Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Memphis, TN

February 23, 2019Lafayette County, Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 23, 2019, 1:27 PM CST for Lafayette County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 1:27 PM CST (19:27 UTC)
Expired
Feb 23, 2019, 7:30 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 426 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
426 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS54 KMEG 231927
FFWMEG
MSC071-240130-
/O.NEW.KMEG.FF.W.0023.190223T1927Z-190224T0130Z/
/00000.1.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
127 PM CST SAT FEB 23 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Northwestern Lafayette County in northwestern Mississippi...

* Until 730 PM CST Saturday.

* At 124 PM CST, county emergency management reported the Audubon 
  Dam is about to fail causing flash flooding downstream on the 
  north side of Oxford in the North point Subdivision.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3443 8951 3441 8950 3440 8952 3443 8953

$$

TLSJr

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:32 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 23, 11:32 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Sat Feb 23 2019

.UPDATE...
Updated to include 18Z Aviation Discussion.

&&
.PREV DISCUSSION... /issued 1041 AM CST Sat Feb 23 2019/

UPDATE...
Focus on severe weather potential this afternoon into early evening.
Warm front surging into north Mississippi late this morning. Surface
based CAPE nearing 2000 J/KG over the warm sector. Meanwhile, the
surface cold front is racing into western Arkansas.

Moderate risk area highlights the best area for all modes of severe
weather, including the possibility of strong tornadoes.  The CAMs
indicate the warm front may struggle to get much further north than
I-40.  Regardless, plenty of instability over north Mississippi into
adjacent west Tennessee for severe weather as powerful mid-level jet
cuts into the central United States this afternoon.

Only updates include some lowering of the temperatures in west
Tennessee to account for expected location of warm front and
include wording for severe thunderstorms.

 BELLES

PREV DISCUSSION... /issued 547 AM CST Sat Feb 23 2019/

DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/

Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.

4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.

The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.

The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.

The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.

Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.

PWB

&&

.AVIATION...
18Z TAFs

A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
     AR-Mississippi-Phillips-St. Francis.

     Wind Advisory until midnight CST tonight for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through this evening for Pemiscot.

     Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until midnight CST tonight for Carroll-Crockett-
     Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
     Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 23, 2:47 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.

There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.

There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.

There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.

Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.

Due to saturated soils, large trees may be downed by sub-severe
wind gusts.

The severe storm threat will end by early evening.

Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through mid-evening.

PWB

In the hours before

Special weather statement, Feb 23, 11:19 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1119 AM CST SAT FEB 23 2019

ARZ035-048-231800-
St. Francis AR-Cross AR-
1119 AM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL NOON CST
FOR...

Western St. Francis County in eastern Arkansas...
Cross County in eastern Arkansas...

At 1119 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Brinkley, moving
northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western St. Francis and Cross Counties should monitor this
storm closely.

LAT...LON 3500 9115 3500 9104 3541 9104 3544 9103
      3544 9050 3542 9050 3491 9083 3491 9115
TIME...MOT...LOC 1719Z 224DEG 49KT 3492 9128
Local storm report, Feb 23, 11:28 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLASH FLOOD      NNE JONESBORO           35.82N  90.69W
02/23/2019                   CRAIGHEAD          AR   EMERGENCY MNGR

            STREET FLOODING IN DOWNTOWN JONESBORO WITH 12 INCHES OF
            WATER OVER ROAD.

&&

TLSJR
Local storm report, Feb 23, 11:33 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLASH FLOOD      1 S JONESBORO           35.81N  90.69W
02/23/2019                   CRAIGHEAD          AR   EMERGENCY MNGR

            FLOODING OF ROAD IN SOUTH JONESBORO WITH 10 INCHES OF
            WATER OVER ROAD.

&&

TLSJR
Special weather statement, Feb 23, 12:53 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1253 PM CST SAT FEB 23 2019

ARZ028-036-TNZ049-088-231945-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
1253 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CST
FOR...

South central Mississippi County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
Southern Tipton County in western Tennessee...
Northwestern Shelby County in western Tennessee...

At 1252 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Sunset, or near
Marion, moving northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Mississippi...northern Crittenden...southern
Tipton and northwestern Shelby Counties should monitor this storm
closely.

LAT...LON 3557 9007 3557 8995 3554 8991 3557 8989
      3558 8962 3516 8996 3515 9043
TIME...MOT...LOC 1852Z 233DEG 59KT 3523 9025
Special weather statement, Feb 23, 1:06 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
106 PM CST SAT FEB 23 2019

TNZ002-003-019-020-048-051-231945-
Weakley TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-Gibson TN-
106 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CST
FOR...

Weakley County in western Tennessee...
Central Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 106 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dyersburg, moving
northeast at 80 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Weakley...central Crockett...northeastern Lauderdale...
Obion...eastern Dyer and Gibson Counties should monitor this storm
closely.

LAT...LON 3641 8852 3580 8893 3580 8935 3582 8936
      3582 8940 3580 8942 3580 8953 3650 8923
      3650 8852
TIME...MOT...LOC 1906Z 233DEG 70KT 3601 8930
Special weather statement, Feb 23, 1:15 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
115 PM CST SAT FEB 23 2019

TNZ048>051-088-089-232000-
Tipton TN-Fayette TN-Crockett TN-Lauderdale TN-Shelby TN-Haywood TN-
115 PM CST SAT FEB 23 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CST
FOR...

Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Central Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 115 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Millington, moving
northeast at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tipton...northwestern Fayette...southwestern Crockett...
central Lauderdale...northeastern Shelby and northwestern Haywood
Counties should monitor this storm closely.

LAT...LON 3580 8909 3516 8971 3516 9010 3517 9011
      3520 9012 3520 9011 3519 9010 3521 9009
      3521 9007 3523 9008 3524 9009 3580 8963
TIME...MOT...LOC 1915Z 233DEG 70KT 3539 8989

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:13 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more6 hr
Feb 22, 9:16 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 22, 10:37 PM CSTAreal Flood AdvisoryMEGCoahoma, Quitman, Tallahatchie, Tunica3 hr
Feb 23, 12:14 AM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 23, 12:45 AM CSTFlash Flood WarningMEGBenton, Itawamba, Lee, Pontotoc, Prentiss, Tippah and 2 more3 hr
Feb 23, 1:41 AM CSTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Pontotoc, Quitman, Tallahatchie and 3 more3 hr
Feb 23, 3:09 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Tallahatchie, Yalobusha18 hr
Feb 23, 3:13 AM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc18 hr
Feb 23, 3:39 AM CSTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Feb 23, 4:07 AM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo3 hr
Feb 23, 4:39 AM CSTAreal Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Pontotoc, Quitman and 5 more18 hr
Feb 23, 5:36 AM CSTAreal Flood WarningMEGAlcorn, Benton, Marshall, Tippah15 hr
Feb 23, 5:57 AM CSTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Feb 23, 6:40 AM CSTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tippah, Tishomingo and 1 more18 hr
Feb 23, 6:53 AM CSTAreal Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo15 hr
Feb 23, 8:35 AM CSTSpecial Weather StatementMEGTishomingo25 min
Feb 23, 3:39 PM CSTSpecial Weather StatementMEGPontotoc, Union51 min
Feb 23, 3:52 PM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica38 min
Feb 23, 3:54 PM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Union36 min
Feb 23, 4:04 PM CSTTornado WarningMEGPrentiss, Tippah, Union26 min
Feb 23, 4:13 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe47 min
Feb 23, 4:20 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Feb 23, 4:22 PM CSTTornado WarningMEGItawamba, Monroe38 min
Feb 23, 4:50 PM CSTSevere Thunderstorm WarningMEGItawamba10 min
Feb 23, 4:53 PM CSTTornado WarningMEGTishomingo24 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.